Alert archive / California / Wind Advisories in 2016

Wind Advisory 12, NWS Phoenix, AZ

May 21, 2016

NWS Phoenix, AZ issued this wind advisory at May 21, 2016, 12:04 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 21, 2016, 12:04 AM PDT (07:04 UTC)
Expired
May 21, 2016, 5:00 AM PDT
In force
5 hr
Issued by
NWS Phoenix, AZ

The text

As transmitted.

002 
WWUS75 KPSR 210704
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
1204 AM MST SAT MAY 21 2016


CAZ033-210900-
/O.EXP.KPSR.DU.Y.0010.000000T0000Z-160521T0700Z/
/O.EXP.KPSR.WI.Y.0011.000000T0000Z-160521T0700Z/
/O.NEW.KPSR.DU.Y.0011.160521T0704Z-160521T0900Z/
/O.NEW.KPSR.WI.Y.0012.160521T0704Z-160521T0900Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...THE SALTON SEA
1204 AM PDT SAT MAY 21 2016

...BLOWING DUST ADVISORY IN EFFECT UNTIL 2 AM PDT EARLY THIS
MORNING...
...WIND ADVISORY IN EFFECT UNTIL 2 AM PDT EARLY THIS MORNING...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A BLOWING DUST
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PDT EARLY THIS MORNING.
A WIND ADVISORY HAS ALSO BEEN ISSUED. THIS WIND ADVISORY IS IN
EFFECT UNTIL 2 AM PDT EARLY THIS MORNING. 

* AFFECTED AREA...SOUTHWEST IMPERIAL COUNTY INCLUDING INTERSTATE 8
  WEST OF EL CENTRO.

* TIMING...TONIGHT THROUGH 2 AM 

* WINDS...SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH.

* VISIBILITY...FALLING BELOW 1 MILE AT TIMES.

* IMPACTS...STRONG GUSTY WINDS HAVE PRODUCED AREAS OF BLOWING
  DUST...REDUCED VISIBILITIES...WITH SUDDEN GUSTS AND CROSS WINDS
  HAZARDOUS TO HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER
BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR
FOOT OFF THE BRAKE PEDAL.

REMEMBER...PULL ASIDE...STAY ALIVE.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
3 follow-up statements
153 
WWUS75 KPSR 210851
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
151 AM MST SAT MAY 21 2016


CAZ033-211000-
/O.EXT.KPSR.DU.Y.0011.000000T0000Z-160521T1000Z/
/O.EXT.KPSR.WI.Y.0012.000000T0000Z-160521T1000Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...THE SALTON SEA
151 AM PDT SAT MAY 21 2016

...BLOWING DUST ADVISORY NOW IN EFFECT UNTIL 3 AM PDT EARLY THIS
MORNING...
...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM PDT EARLY THIS
MORNING...

* AFFECTED AREA...SOUTHWEST IMPERIAL COUNTY INCLUDING INTERSTATE 
  8 WEST OF EL CENTRO. 

* TIMING...EARLY THIS MORNING THROUGH 3 AM.

* WINDS...SOUTHWEST WINDS 25 TO 30 MPH WITH GUSTS TO 40 MPH.

* VISIBILITY...FALLING BELOW 1 MILE AT TIMES.

* IMPACTS...STRONG GUSTY WINDS HAVE PRODUCED AREAS OF BLOWING 
  DUST...REDUCED VISIBILITIES...WITH SUDDEN GUSTS AND CROSS 
  WINDS HAZARDOUS TO HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER
BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR
FOOT OFF THE BRAKE PEDAL.

REMEMBER...PULL ASIDE...STAY ALIVE.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
287 
WWUS75 KPSR 210957
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
257 AM MST SAT MAY 21 2016


CAZ033-211200-
/O.EXT.KPSR.DU.Y.0011.000000T0000Z-160521T1200Z/
/O.EXT.KPSR.WI.Y.0012.000000T0000Z-160521T1200Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...THE SALTON SEA
257 AM PDT SAT MAY 21 2016

...BLOWING DUST ADVISORY NOW IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...
...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT EARLY THIS
MORNING...

* AFFECTED AREA...SOUTHWEST IMPERIAL COUNTY INCLUDING INTERSTATE 
  8 WEST OF EL CENTRO. 

* TIMING...EARLY THIS MORNING THROUGH 5 AM.

* WINDS...SOUTHWEST WINDS 25 TO 30 MPH WITH GUSTS TO 40 MPH.

* VISIBILITY...FALLING BELOW 1 MILE AT TIMES.

* IMPACTS...STRONG GUSTY WINDS HAVE PRODUCED AREAS OF BLOWING 
  DUST...REDUCED VISIBILITIES...WITH SUDDEN GUSTS AND CROSS 
  WINDS HAZARDOUS TO HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER
BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT
APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR
VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR
FOOT OFF THE BRAKE PEDAL.

REMEMBER...PULL ASIDE...STAY ALIVE.

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN
30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND
58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT
AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER
A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA
CAUTION.

&&

$$
984 
WWUS75 KPSR 211158
NPWPSR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PHOENIX AZ
458 AM MST SAT MAY 21 2016


CAZ033-211300-
/O.EXP.KPSR.DU.Y.0011.000000T0000Z-160521T1200Z/
/O.EXP.KPSR.WI.Y.0012.000000T0000Z-160521T1200Z/
IMPERIAL COUNTY-
INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO...
GLAMIS...IMPERIAL...THE SALTON SEA
458 AM PDT SAT MAY 21 2016

...BLOWING DUST ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS
MORNING...
...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

GUSTY WEST WINDS WILL CONTINUE THROUGH THE MORNING...HOWEVER SPEEDS
HAVE DECREASED AND VISIBILITIES HAVE IMPROVED SIGNIFICANTLY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 20, 10:30 PM PDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 20, 10:30 PM PDT, 1 hour 34 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
1030 PM MST FRI MAY 20 2016

.UPDATE...Updated Aviation Discussion...

.SYNOPSIS...
A large Pacific weather disturbance will move into the western
states through the end of the week, eventually lifting north of
Arizona over the weekend. This system will bring breezy and cooler
than normal temperatures back to the region. Although winds will
subside next week, slightly below average temperatures will persist
throughout the region. It will remain dry through the period with
generally sunny days along with clear nights.

&&

.DISCUSSION...
As expected, the main weather issue today has been the gusty winds
over the region. A rather strong upper low, that has brought rain
and mountain snow to central/northern ca, has pushed a strong (130
kt) jet southward into southern ca this afternoon, with somewhat
lighter winds over sw and south-central az. A strong late-may sun
has allowed these winds to mix fairly efficiently down to the sfc.
The strongest winds have been over se ca, with El Centro Naval Air
Station recording sustained winds in the 30-35 mph range, with gusts
to 45 mph, which has produced enough blowing dust to lower
visibilities briefly into the 2-3 mile range. Although winds have
been lighter, the Yuma area is also seeing localized 2-3 mile
visibilities in blowing dust as well at this hour. These winds are
expected to gradually diminish as the night wears on as the boundary
layer cools and decouples, but persistent strong winds aloft will
likely keep at least some winds going through the night and into
early Saturday. Gusty winds are expected to redevelop on Sat
afternoon, especially over south-central az, as the main trof shifts
to the east. As far as the current wind advisory over se ca and
Lower Colorado River is concerned, it still looks good to allow it
to continue until 10 pm this evening. As far as the rest of the
short-term forecast is concerned, other then some adjustments to the
hourly grids to reflect current trends, inherited forecasts are
holding up well.

&&

.PREVIOUS DISCUSSION...
Early this afternoon, a large and unseasonably cool upper level low
pressure system continued to develop along the northern CA and
Pacific NW coast as a 130kt upper jet dived southward and down the
back side of the low center. Low center was setting up over northern
CA and northwest NV at 2 pm and most of the significant height falls
with this system were well off to the northwest of Arizona as seen
in morning plot data. Operational runs from the various short/medium
range models as well as ensemble guidance remain consistent in their
handling of the low and they all keep southern Arizona on the south
flank of the low, to the south of the upper jet axis, and under dry
southwest to west flow aloft for the duration of the event - from
this evening through the weekend and into next week. IR and visible
satellite imagery showed that the significant moisture and
precipitation with the low was again situated well to the northwest
of southern Arizona and in fact skies were sunny area-wide at 2 pm.
Ample mixing allowed surface dewpoints to start falling off and they
mostly ranged from the mid 30s to low 40s early this afternoon over
the lower deserts.

By far the main impact with this low will be gusty winds along with
associated blowing dust and reduced visibilities. Guidance from
situational awareness tables including EFI wind data still put low
level and surface winds above the 90th percentile over much of
western AZ and southeast CA this afternoon and evening with 850-925 mb
winds ranging from 25 to 30kt. Given the tightening surface gradient
and ample mixing under full sunshine, these lower level winds have
already started to translate to the surface and we will see gusty
south to southwest winds in excess of 35 mph over much of southeast
California and winds over 25 mph over much of the southern AZ
deserts today. A Wind Advisory remains in effect through 10 pm for
areas west of the lower Colorado River Valley with the strongest
gusts in the favored locations such as Joshua Tree National Park as
well as the Imperial Valley southwest to the county line. Patchy
blowing dust will be a problem out west in association with the
stronger wind gusts, but not as much of an issue over the central AZ
deserts.

For Saturday into Sunday, the low is forecast to spin more or less
in place with a series of vort spokes/short waves rotating around
the main low center. Overall the main low center will gradually
shift towards the northeast with time and low level gradients will
gradually weaken. We can expect continued breezy conditions on
Saturday, especially across the south central AZ deserts, however
winds should remain below wind advisory levels. Some of the cool air
associated with the low will work its way east across the lower
deserts and high temperatures will fall off into the 80s over the
lower deserts, especially across southeast CA and the western AZ
deserts where highs will drop into the low to mid 80s. Phoenix can
expect to see highs in the upper 80s with 89 forecast for Phoenix.
Less wind is expected again on Sunday but high temps will fall a bit
more, with highs in the greater Phoenix area lowering into the
middle 80s.

By the end of the weekend and through early next week, the primary
cold core will lift northeast into the central/northern high plains.
However, the SW Conus will remain under general weak troughing as
the downstream flow over the eastern United States stays relatively
blocked. In this pattern, several lower amplitude shortwaves should
propagate through the region keeping heights and temperatures
dampened. Model spread grows more substantial beyond the middle of
the week in response to the persistence (or lack thereof) of
downstream blocking. The operational GFS and GEM hold lower heights
over the western US far longer than the ECMWF, with ensemble members
exhibiting large dispersion. With little evidence or preference
towards any specific outcome, have trended the forecast towards a
blended persistence/climatology which is more often a better
approach in partially blocked situations.

&&

.AVIATION...
South-Central Arizona including KPHX...KIWA and KSDL...

Strong winds aloft associated with a late-season Pacific low
pressure system is expected to keep winds elevated and westerly
through most of the night, with just a short period of southeasterly
drainage wind occurring towards daybreak. Winds to increase again
from late morning into afternoon on Saturday, with sustained winds
as high as 20 kts and gusts to 30 kts possible, with wind
direction mainly from a southerly component during the late
morning/midday hours and from a westerly component during the
afternoon hours. There is an outside chance for some blowing dust
as well, but confidence is too low to include it in the tafs at this
time. After mainly clear skies tonight, sct-bkn mid-level cloud
decks will likely develop during the day on saturday.

Southeast California/Southwest Arizona including KIPL and KBLH...

Strong and gusty westerly winds to persist through the rest of
tonight at KIPL, with blowing dust likely to continue into the wee
hours on Sat morning. Lighter westerly winds to prevail during the
morning hours on Sat before increasing again on Sat afternoon, with
sustained winds peaking at around 20 kts, with gusts to 30 kts
possible. Somewhat lighter southwesterly winds to continue through
the rest of tonight and early Sat at KBLH, with stronger westerly
winds (sustained speeds near 15kts and gusts to 25 kts) developing
on Sat afternoon. Mainly clear skies to prevail through the taf
period at both se ca terminals.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...

Monday through Friday...A large Pacific low pressure system will
continue to circulate across the western states mainly north of
Arizona this period. Although dry weather is forecast, temperatures
will continue to remain below normal. Breezy afternoon southwest
winds 15 to 25 mph are expected each day. Minimum relative humidity
will remain in the 10 to 14 percent range. Fair overnight recovery
is expected.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory and Blowing Dust Advisory until midnight PDT this
     evening for CAZ033.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...Percha/CB/MO
AVIATION...Percha
FIRE WEATHER...Vasquez

In the hours before

Local storm report, May 20, 10:52 PM PDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1052 PM MST FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     DUST STORM       1 WSW IMPERIAL          32.84N 115.57W
05/20/2016                   IMPERIAL           CA   ASOS

            KIPL ASOS REPORTED 3/4 MILE IN BLOWING DUST.

&&

MP
Local storm report, May 20, 10:54 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1054 PM MST FRI MAY 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1032 PM     DUST STORM       3 NNE SEELEY            32.82N 115.66W
05/20/2016                   IMPERIAL           CA   PUBLIC

            KNJK ASOS REPORTED 3/4 MILE VISIBILITY IN
            BLOWING DUST.

&&

MP

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:56 PM PDTBlowing Dust AdvisoryPSR2 hr
May 21, 12:04 AM PDTBlowing Dust AdvisoryPSR5 hr
May 21, 1:24 PM PDTWind AdvisoryPSR9 hr

Nearby

Wind Advisories in California, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.